Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Memphis, TN

March 5, 2004Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Mar 5, 2004, 6:01 PM CST for Pontotoc County, Mississippi. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2004, 6:01 PM CST (00:01 UTC)
Expired
Mar 5, 2004, 7:30 PM CST
In force
89 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Pontotoc County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 060003
FFWMEM
MSC115-060130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 730 PM CST

* AT 601 PM CST...WEATHER RADAR INDICATED RAINFALL RATES NEAR 4 
INCHES PER HOUR OVER PNTOTOC COUNTY. THE STROMS ARE MOVING TO THE 
NOTHEAST AROUND 40 MILE AN HOUR.

* CITIES AFFECTED THROUGH 730 PM CST INCLUDE...
  TROY...RANDOLPH...PONTOTOC...FURRS...ECRU

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3432 8925 3416 8924 3409 8922 3408 8896
          3409 8882 3438 8882 3438 8923

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 3:30 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 5, 3:30 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST FRI MAR 5 2004

.DISCUSSION...
AN UPPER LEVEL TROF WILL MOVE ACROSS THE CENTRAL PLAINS TONIGHT TO
THE MISSISSIPPI VALLEY BY SATURDAY MORNING. THE TROF WILL THEN
FLATTEN OUT AS IT MOVES TO THE EASTERN STATES AND OFF THE MID
ATLANTIC COAST BY SATURDAY NIGHT. IN ITS WAKE THE FLOW WILL AMPLIFY
OVER THE NATION AS A SHORT WAVE DROPS OUT OF CANADA TO THE UPPER
MISSISSIPPI VALLEY SATURDAY NIGHT. THIS SYSTEM WILL INTENSIFY AND
CLOSE OFF OVER THE GREAT LAKES WHILE CARVING A DEEP TROF IN THE EAST
SUNDAY THEN EXIT THE ATLANTIC COAST MONDAY. IN THE MEANTIME A BROAD
RIDGE WILL BUILD OVER THE WESTERN HALF OF THE COUNTRY THAT WILL SHIFT
EASTWARD TO THE PLAINS TUESDAY AND WEDNESDAY AS ANOTHER WAVE CARVES A
TROF OVER THE ATLANTIC COAST. THE PATTERN WILL REMAIN AMPLIFIED AS A
THIRD TROF DROPS ACROSS THE NORTHEAST AND A RIDGE REMAINS OVER THE
WESTERN AND CENTRAL STATES THURSDAY AND FRIDAY.

AT THE SURFACE COLD FRONT WILL TAKE ITS TIME MOVING ACROSS THE MID
SOUTH TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE NORTHEASTWARD ACROSS THE REGION IN THE MOIST UNSTABLE AIRMASS
AHEAD OF THE FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING STRAIGHT
LINE WINDS MAINLY OVER EASTERN SECTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI. THE FRONT WILL FINALLY EXIT THE MID SOUTH SATURDAY
MORNING FOLLOWED BY PARTIAL CLEARING. HIGH PRESSURE WILL SPREAD DRIER
AIR INTO THE REGION SATURDAY THAT WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK. COLD FRONTS SATURDAY NIGHT AND MONDAY NIGHT WILL MOVE
ACROSS THE MID SOUTH BUT ONLY CAUSE CLOUDINESS. A WARMING TREND WILL
TAKE PLACE WEDNESDAY AND THURSDAY AS HIGH PRESSURE MOVES TO THE EAST.
A COLD FRONT WILL BRING THE NEXT CHANCE OF RAIN THURSDAY.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JCL
Hazardous weather outlook, Mar 5, 3:35 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CST FRI MAR 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
335 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER TONIGHT OVER PARTS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE SLIGHT RISK AREA IS ALONG AND
EAST OF A LINE FROM MCKENZIE TO JACKSON TO SOMERVILLE TO BATESVILLE.
THE AREA INCLUDES JACKSON...COLLIERVILLE...CORINTH...OXFORD AND
TUPELO. WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER THE MID SOUTH
TONIGHT. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS IN THE
SLIGHT RISK AREA AND ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:05 PM CSTTornado WarningMEGLee40 min
Mar 5, 6:15 PM CSTSevere Thunderstorm WarningMEGItawamba30 min
Mar 5, 6:18 PM CSTSevere Thunderstorm WarningMEGPontotoc27 min
Mar 5, 6:21 PM CSTFlash Flood WarningMEGLee, Prentiss114 min
Mar 5, 6:23 PM CSTTornado WarningMEGItawamba, Prentiss, Tishomingo37 min
Mar 5, 6:33 PM CSTFlash Flood WarningMEGItawamba, Tishomingo117 min
Mar 5, 6:43 PM CSTSevere Thunderstorm WarningMEGLee32 min
Mar 5, 6:58 PM CSTSevere Thunderstorm WarningMEGItawamba32 min
Mar 5, 7:09 PM CSTSevere Thunderstorm WarningMEGChickasaw51 min
Mar 5, 7:25 PM CSTSevere Thunderstorm WarningMEGMonroe50 min
Mar 5, 7:50 PM CSTSevere Thunderstorm WarningMEGItawamba25 min
Mar 5, 8:36 PM CSTSevere Thunderstorm WarningMEGMonroe39 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.